Minnesota, 2023Rip Current in Minnesota, August 4, 2023
August 4, 2023 · NWS DLH · 1 event in 1 county or zone
During the early evening of the 4th, two swimmers were caught in a rip current while swimming along the Park Point Beach near the Duluth Aerial Lift Bridge. A passerby entered the water to rescue them and successfully did so.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early evening of the 4th, two swimmers were caught in a rip current while swimming along the Park Point Beach near the Duluth Aerial Lift Bridge. A passerby entered the water to rescue them and successfully did so. The swimmers did not require medical attention and were not injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 4, 1:57 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 4, 1:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
257 PM CDT Fri Aug 4 2023
.DISCUSSION...(This evening through Thursday)
Issued at 255 PM CDT Fri Aug 4 2023
Key Messages:
1) Gusty winds near the head of the lake will cause potentially
hazardous water conditions for swimmers and smaller sized crafts.
2) Rain begins to overspread the region Saturday evening into
Sunday.
3) Seasonable temperatures are expected for the start of the work
week. Next chance for rain returns late week.
Tonight into Tomorrow:
The hazy conditions currently being seen throughout the area will
continue into tonight as mid-level smoke from Canada slowly
disperses away from our region. Easterly winds are promoting
comfortable conditions outside with a few intermittent clouds
further inland away from the lake breeze. The main focus for the
time being will be gusty winds from the Northeast on Lake
Superior. This has resulted in beach hazard statements for a high
rip current risk being issued for Minnesota Park Point and
Wisconsin Point Beaches until this evening. The hazardous
conditions will continue into tomorrow with a high chance of beach
hazard statements being put out once again for similar areas. The
temperatures tomorrow will be fairly seasonal with highs topping
out in the low 80s.
Saturday evening into Sunday:
As a seasonably strong jet stream moves across plains in the next
couple of days, it will induce cyclogenesis of a strong surface
low. This low will track across the Midwest and into the Southern
Great Lakes by Sunday evening. The low pressure will result in
large-scale moisture transport into the region over the next 24-36
hours. PWATs will be exceeding 1.5 inches which is quite
significant for this time of the year (>90th percentile). This
means that with adequate forcing from upper level features (which
we'll have from an upper level trough), the low pressure will be
able to wring out substantial rain from the moist airmass aloft.
Precipitation totals look to be highest along our southern
counties from Central Minnesota into Northwest Wisconsin nearing
an inch. Totals will gradually decrease as you get more north and
east towards the Canadian Border. Additionally, since the low will
track to our south, we won't be expecting much in the way of
severe weather as there will limited instability that will be able
to build before a front moves through the area on Sunday
afternoon. That being said, some embedded non- severe to strong
thunderstorms could be seen. These storms will enhance rainfall
totals which could accumulate quickly at times with such a moist
airmass. The WPC has most of the area in a marginal risk for
excessive rainfall on Saturday and Sunday so this is something to
keep an eye on.
Long term:
Following the frontal passage high pressure will build in resulting
in drier conditions as we start the work week. Highs will be in the
mid to upper 70s for the area. Chances for precipitation return
Wednesday with shower chances persisting through Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Aug 4 2023
Main story for this TAF period is haze. No significant condition
reductions should result of this haze other than visibilities
occasionally lowering to MVFR. A growing cumulus field will bring
FEW to SCT cover for HIB and INL this afternoon, which will clear
this evening. There is a slight chance for fog tonight, but there
is currently too much uncertainty to include any fog mentions in
the TAFs.
&&
.MARINE...
Issued at 255 PM CDT Fri Aug 4 2023
Northeast winds for the next 36 hours will cause choppy waters near
the head of the lake. For the remainder of today, and again on
Saturday, wind gusts around 20kts and wave heights nearing 3 feet
will be expected. Small Craft Advisory criteria is unlikely to be
met for now but trends will be watched if winds end up stronger than
currently forecasted. Saturday evening, showers and storms will
overspread the area from southwest to northeast.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 58 76 58 71 / 0 30 50 70
INL 57 81 59 76 / 0 50 70 40
BRD 62 81 60 74 / 10 60 70 60
HYR 61 82 60 74 / 0 20 40 70
ASX 59 81 60 73 / 0 20 30 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...None.
&&
DISCUSSION...KP/PA
AVIATION...KML
MARINE...KP/PA
Hazardous weather outlook, Aug 4, 3:14 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
414 PM CDT Fri Aug 4 2023
MNZ037-WIZ001-052115-
Carlton/South St. Louis-Douglas-
414 PM CDT Fri Aug 4 2023
This Hazardous Weather Outlook is for the Twin Ports area.
.DAY ONE...Tonight
Strong northeast winds will create a risk of rip currents through
this evening for areas near the Twin Ports, including the beaches
of Duluth and Superior. A Beach Hazards Statement has been issued
for these areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong northeast winds will create a risk rip currents Saturday
for areas near the Twin Ports, including the beaches of Duluth and
Superior.
Scattered thunderstorm chances return Saturday afternoon and
evening. Storm chances will linger into the start of the work
week. Severe storms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-052115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
414 PM CDT Fri Aug 4 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin, except the Twin Ports.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered thunderstorm chances return Saturday afternoon and
evening. Storm chances will linger into the start of the work
week. Severe storms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
LSZ121-140>148-150-052115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
414 PM CDT Fri Aug 4 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Strong northeast winds of 15 to 20 knots are forecast over the
southwest arm of Lake Superior with wave heights of 2 to 4 feet. A
Small Craft Advisory may be needed this evening if winds
strengthen or wave heights increase beyond the current forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong northeast winds are possible again Saturday afternoon and
evening over the southwest arm of Lake Superior. A Small Craft
Advisory may be needed.
Scattered thunderstorm chances return Saturday evening. Storm
chances will linger into the start of the work week.
Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Rip Current, Southern St. Louis / Carlton
- When
- August 4, 4:00 PM CST to 5:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Two swimmers were rescued after being caught in a rip current along the Park Point beach near the Duluth Aerial Lift Bridge. The swimmers were two juvenile females that stated that they were swept out into the lake while swimming in waist to chest deep water. One of the swimmers said that she was wading in the waves and was instantly swept off of her feet. She began to be taken out into the lake. Her friend came into the water to save her and was also caught in the rip current. Upon arrival, Duluth Fire learned that the swimmers were rescued by a passerby. The rescuer was walking the beach with a companion and said that he heard the cry for help. He reported that one of the swimmers had mostly made it to shore. He quickly went for the second swimmer. Both of the swimmers were safely retrieved and examined by paramedics, but did not require medical care.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 4, 20231 death · 1 event
- Tornado and Damaging Wind in Missouri, August 4, 20232 injured · EF2 · 2 events
- Flash Flooding and Flood in Kentucky, August 4, 2023$2.0 million · 3 events
- Flash Flooding in Tennessee, August 4, 2023$1.5 million · 8 events
- Flash Flooding and Hail in Vermont, August 4, 2023$227,000 · 1.25 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, August 4 to 8, 2023$17,000 · 61 kt wind · 44 events
- Hail and Damaging Winds in New York, August 4, 20232 injured · $45,000 · 1.25 in hail · 4 events
- Flash Flood in New York, August 4, 2023$75,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, August 4, 2023$42,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New York, August 4, 2023$20,000 · 1.5 in hail · 27 events
- Excessive Heat in Louisiana, August 4, 202336 events
- Damaging Winds in Alabama, August 4 to 8, 2023$27,000 · 65 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131610.